Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 172, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2012, 9:55 PM CDT for Faulk County, Hand County, Hyde County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2012, 9:55 PM CDT (02:55 UTC)
- Expired
- Aug 22, 2012, 10:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Faulk County, SD, Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 83 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -485 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
664 WUUS53 KABR 230255 SVRABR SDC049-059-069-230345- /O.NEW.KABR.SV.W.0172.120823T0255Z-120823T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 955 PM CDT WED AUG 22 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EXTREME NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA... EXTREME NORTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 1045 PM CDT * AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF BURKMERE...OR 12 MILES SOUTHWEST OF FAULKTON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURKMERE AROUND 1000 PM CDT... FAULKTON AROUND 1030 PM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 255 AND 267. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4508 9914 4491 9907 4486 9941 4503 9949 TIME...MOT...LOC 0255Z 256DEG 15KT 4494 9932 WIND...HAIL <50MPH 1.00IN $$ WISE
1 follow-up statement
273 WWUS53 KABR 230340 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1040 PM CDT WED AUG 22 2012 SDC049-059-069-230351- /O.EXP.KABR.SV.W.0172.000000T0000Z-120823T0345Z/ HYDE SD-HAND SD-FAULK SD- 1040 PM CDT WED AUG 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FAULK...EXTREME NORTHWESTERN HAND AND EXTREME NORTHEASTERN HYDE COUNTIES WILL EXPIRE AT 1045 PM CDT/945 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4508 9914 4491 9907 4486 9941 4503 9949 TIME...MOT...LOC 0341Z 256DEG 15KT 4499 9906 $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:30 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 6:30 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT WED AUG 22 2012 .UPDATE... LOWERED POPS...ESPECIALLY OVER THE NORTHERN COUNTIES THROUGH THE NEXT 6 HRS. STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE NOSE OF THE LLJ THROUGH THIS EVENING BUT THAT WOULD KEEP MOST OF THE STORMS SOUTH OF THIS CWA. WILL REEVALUATE POST MIDNIGHT POPS AS NEWER MODEL DATA BECOMES AVAILABLE THIS EVENING TO SEE IF THOSE NEED TO BE TRIMMED BACK AS WELL. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT A WEAK AND SLIGHTLY NEGATIVELY TILTED MID LEVEL TROF OVER ALBERTA/SASKATCHEWAN WILL TRACK EASTWARD ACROSS SOUTHERN CANADA THROUGH THE NEXT 48 HOURS. THIS TROF ALONG WITH A WEAK COLD FRONT/DRY LINE SHOULD BRING SCATTERED THUNDERSTORMS TO THE DAKOTAS AND MINNESOTA TONIGHT THROUGH THURSDAY. A MODEST 30 KNOT LLJ IN COMBINATION WITH DEW POINTS IN THE LOWER 60S COULD RESULT IN SOME STORMS BECOMING STRONG WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. SURFACE TROF REMAINS ACROSS THE EASTERN HALF OF THE CWA ON THURSDAY. DEW POINTS IN THE UPPER 50S/LOWER 60S WILL PRODUCE ML-CAPE VALUES AROUND 1500 J/KG. WITH DECENT LOW LEVEL LAPSE RATES...AFTERNOON CONVECTION WILL BE POSSIBLE IN THE EASTERN CWA. A STRONGER STORM SYSTEM WILL MOVE ACROSS SOUTHERN CANADA FRIDAY AFTERNOON THROUGH SATURDAY. THIS STORM SYSTEM WILL BRING BETTER CHANCES FOR THUNDERSTORMS ACROSS THE REGION FOR FRIDAY NIGHT. STRONG TO SEVERE STORMS SEEM POSSIBLE...BUT THIS WILL DEPEND ON THE AMOUNT OF AVAILABLE MOISTURE. .LONG TERM...SATURDAY THROUGH WEDNESDAY THE PERIOD STARTS OFF WITH AN UPPER LEVEL SHORTWAVE TROUGH TO THE NORTHWEST OF THE AREA. THIS WAVE WILL TRACK ACROSS NORTH DAKOTA...WITH THE MAIN ENERGY REMAINING NORTH OF THE CWA. ZONAL FLOW THEN SETS UP THROUGH SUNDAY WHEN A RIDGE BEGINS TO BUILD OVER THE ROCKIES...TURNING THE FLOW NORTHWESTERLY. THE RIDGE THEN REMAINS DOMINANT UNTIL ANOTHER SHORTWAVE APPROACHES AND TRACKS ACROSS THE NORTHERN PLAINS ON WEDNESDAY. A SURFACE COLD FRONT WILL BE SITUATED FROM NORTH TO SOUTH OVER THE CWA SATURDAY MORNING...AND THERE MAY BE SOME SHOWER OR THUNDERSTORM ACTIVITY ONGOING WHEN THE EXTENDED PERIOD STARTS. THE FRONT QUICKLY PUSHES OFF TO THE EAST DURING THE DAY...BRINGING ANY PRECIPITATION TO AN END BY EVENING. WEAK HIGH PRESSURE THEN SETS UP OVER THE REGION THROUGH MONDAY. THE MODELS ARE IN GOOD AGREEMENT THAT ANOTHER FRONTAL BOUNDARY WILL AFFECT THE REGION LATE IN THE PERIOD...BUT DO NOT AGREE ON TIMING...WITH THE ECMWF BEING ABOUT 24 HOURS SLOWER THAN THE GFS. THEREFORE...HAVE OPTED TO JUST LEAVE THE LATTER PART OF THE FORECAST DRY. NEAR NORMAL TEMPERATURES ARE EXPECTED DURING THE FIRST HALF OF THE PERIOD...WITH HIGHS MAINLY IN THE 80S. LOOKS LIKE A BIT OF A WARM UP FOR THE LATTER HALF OF THE PERIOD AS DECENT WAA SETS UP AHEAD OF THE APPROACHING FRONT. HIGHS IN THE UPPER 80S TO MID 90S WILL BE COMMON TUESDAY AND WEDNESDAY. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THIS EVENING. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG A FRONTAL BOUNDARY MOVING ACROSS THE AREA DURING THE OVERNIGHT HOURS. AT THIS TIME...HAVE NOT INTRODUCED CIGS OR VSBYS BELOW VFR LEVELS...THOUGH IT IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. THE MOST LIKELY SITE TO SEE THE REDUCTIONS IN CIGS AND VSBYS WILL BE KATY...MAINLY BETWEEN 06Z AND 12Z. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...SD LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 22, 5:28 AM CDT, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 528 AM CDT WED AUG 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 528 AM CDT WED AUG 22 2012 /428 AM MDT WED AUG 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE...BUT THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA ON THURSDAY...MAINLY DURING THE MORNING HOURS. THUNDERSTORMS ARE ALSO IN THE FORECAST FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Aug 22, 9:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT WED AUG 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 9 S SENECA 44.93N 99.51W
08/22/2012 E1.00 INCH FAULK SD PUBLIC
QUARTER HAIL FROM 935 TO 945 PM.
&&
EVENT NUMBER ABR1200413
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:25 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.